microscopic colitis, budesonide, lower abdominal pain

Posted by maryjoyce @maryjoyce, Oct 27 11:34am

Hello, I am on budesonide for the second time. This time is nothing like the first time I took it. I still have lower gut pain everyday now. I don't know what I should do? I told gastroenterology and she told me to see my main doctor. To keep it short, I keep getting bounced back and forth between the two. It is so long to wait if I want to get someone else to help. I know I have MC, but I don't know what to do about the pain. Should I change my meds? Have some other types of tests? I am on my second month of budesonide and have another month to go. My PCP had me take budesonide and Hyoscyamine together and that made everything worse with almost severe pain. I want to minimize my pain because I have pain from migraines and fibromyalgia also. What do you think?

Hi @maryjoyce, I see that you joined in July, but wanted to welcome you to Mayo Clinic Connect and thank you for joining the discussion. I would like to invite @astaingegerdm, @dval, @brigby, and @oakbourne to the conversation since they have taken budesonide as treatment and may be able to provide some helpful information.

In the article written by Medicine Net, abdominal pain is a side effect of this medication.
https://www.medicinenet.com/prednisone_vs_budesonide/article.htm#what_are_prednisone_vs_budesonide
I would suggest reaching back out to your GI doctor and asking if there is another medication you can try to see if it relieves your symptoms. Beside abdominal pain, do you recognize any other adverse reactions going on?

REPLY

I am so, so sorry for what you are going through. Typically when you're prescribed budesonide, you are closely monitored. It doesn't make sense that you're being bounced between doctors and they're not communicating with each other. If you're suffering from side effects, the GI doc needs to know immediately. You cannot continue taking a steroid for that amount of time with the pain you're having. Sometimes the pharmacist can give you more insight into drugs you're taking and their side effects and contraindications. If I were you, I would find another GI doc, preferably one that specializes in IBD. I have severe ulcerative colitis and my GI doc has been awesome. He is the third one I have seen in 4 years (and have been with him for 3 years) and he was the one that diagnosed the UC and continues to treat me. I am in contact with him, sometimes several times in one week, when I am flaring or on a new drug (and I have been on them all). I am currently on prednisone as a bridge until my next Entyvio infusion, which is another long story… I have taken mesalamine, oral and rectal budesonide, oral and rectal prednisone and the biologic, Entyvio, which I am still on. I had been in clinical remission for 13 months until I had my flu shot a few weeks ago, which started a bad flare. There are so many tests your doctor can order to see what's going on. I have calprotectin and C-reactive protein tests every 3 months to check inflammation markers. I have annual colonoscopies (which I try to postpone as long as possible, lol). When you're being treated for these types of conditions, the docs need to know what is going on throughout your body. Please get in touch with your doctor and let him know what's going on, and be your own advocate. Your doctors should be communicating with one another too. You may need to find a doctor that you're comfortable with and have confidence in… I wish you the very best of luck!!

REPLY
@amandaburnett

Hi @maryjoyce, I see that you joined in July, but wanted to welcome you to Mayo Clinic Connect and thank you for joining the discussion. I would like to invite @astaingegerdm, @dval, @brigby, and @oakbourne to the conversation since they have taken budesonide as treatment and may be able to provide some helpful information.

In the article written by Medicine Net, abdominal pain is a side effect of this medication.
https://www.medicinenet.com/prednisone_vs_budesonide/article.htm#what_are_prednisone_vs_budesonide
I would suggest reaching back out to your GI doctor and asking if there is another medication you can try to see if it relieves your symptoms. Beside abdominal pain, do you recognize any other adverse reactions going on?

Jump to this post

@amandaburnett OH MY GOODNESS! I do suffer with bouts of abdominal pain, but never DREAMT it could be tied to Budesonide ! Thank you for this!

REPLY

@maryjoyce – my sympathy. I’ve been there. @deal had very good advice and information.
I agree that you need another GI, experienced with IBD. I found mine at Mayo.
I took Budesonide on and off for years. It definitely took the edge off the discomfort, but oral prednisone was wonderful- for the short times I took it.
Immunosuppressive drug like Imuran finally suppressed the inflammation. 5 years so far. It is not for everyone and carries its own risks. I had reached a point where nothing worked well and my body got weaker.

REPLY

oh my goodness maryjoyce what a pain, literally. I totally get it about the abdominal stuff because I have it and I have daily migraines as well. For whatever reason I think it is all connected and I am not sure why. I only get some relief for my abdominal stuff with dietary changes and that isn't perfect and relief of my debilitating migraine with every medication for migraine that is available – the preventives, triptans and botox. I still have both the GI and migraine. I used to try to fix all of it but now I just take Miralax because I get constipated and I stay away from foods that cause reactions. I accept that I can't eat what I think I should or what others can eat. I take my migraine meds and try not to pretend that I can fix the headaches that I have had for years. I've tried to come off the preventives and oh my God! Pain pain pain. My docs are wonderful but they seem to know they can't fix either. They provide supportive care. I think everyone has something and those things are mine I guess

REPLY

Thank you all for reaching out to me. After I posted this I found out that the inflammation is causing the pain. And since I also have fibromyalgia, GI said the inflammation from colitis is causing my fibro to act up. Sure enough. I took half of metoclopramide, which I was taking for migraines and it eased the pain. I am hoping that just an extra strength tylenol or Ibuprophen would help. I hate feeling sleepy all day from pain medication. I also called the pain clinic and I'm waiting on their call. Thank you.

REPLY
Please login or register to post a reply.